Risk stratification of patients with atrial fibrillation can be done using the CHA2DS2-VASc score (congestive heart failure, hypertension, age ≥ 75 years, diabetes mellitus, stroke or transient ischemic attack, vascular disease, age 65-74 years, sex category) to calculate stroke risk (a score ≥ 2 indicates high risk). The HAS-BLED score (hypertension, abnormal renal/liver function, stroke, bleeding history or predisposition, labile international normalized ratio, elderly [age ≥ 65 years], drug/alcohol use concomitantly) can be used to estimate the risk for bleeding in a patient who is receiving anticoagulant therapy (a score ≥ 3 indicates high risk).
When to restart antithrombotic therapy after an episode of acute GI bleeding is often a challenging decision. Results from the current literature strongly favor restarting antithrombotic therapy once the acute event has been managed; however, the optimal time to wait after the event to resume therapy remains unclear.[5,7] On the basis of the available literature, a period of approximately 14 days may provide the best balance among GI bleeding recurrence, thromboembolism, and mortality risks.
In conclusion, triple therapy with a DOAC, a P2Y12 inhibitor, and aspirin is a very aggressive approach and carries a higher risk for GI bleeding and mortality than double therapy (an anticoagulant plus an antiplatelet agent), with no tradeoff in efficacy in patients with atrial fibrillation after PCI. However, in patients with a high stroke risk and a low bleeding risk, triple therapy can be used for up to 1 month before transitioning to a DOAC and a P2Y12 inhibitor, and ultimately a DOAC after 1 year.
Overall, the patient in this case showed significant improvement throughout the course of his hospital stay. Thus, the decision was made to discharge him. Because the patient was at 46 days (> 30 days and < 1 year) after his PCI, therapy was de-escalated to clopidogrel and apixaban. His CHA2DS2-VASc score was 2, and his HAS-BLED score was 2. Follow-up was planned for 1 year after his PCI for further de-escalation of therapy.
Medscape © 2021 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Asim Kichloo, Dushyant Singh Dahiya, Farah Wani, et. al. Strange Stool Color and Fatigue in a Man With COPD and Atrial Fibrillation - Medscape - Apr 12, 2021.